South Dakota, 2016

Damaging Wind in South Dakota, June 13, 2016

June 13, 2016 · NWS UNR · 1 event in 1 county or zone

A thunderstorm produced a wind gust of 66 mph as it passed over Buffalo.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A thunderstorm produced a wind gust of 66 mph as it passed over Buffalo.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 13, 1:21 PM MST, 2 hours 21 minutes earlier.

Area forecast discussion, Jun 13, 1:21 PM MST, 2 hours 21 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
221 PM MDT MON JUN 13 2016

.SHORT TERM...(This Evening Through Tuesday Night)
Issued at 218 PM MDT Mon Jun 13 2016

20z surface analysis had elongated low pressure from eastern MT
into southeast WY. Dew points around 60F have pooled ahead of
boundary. 18z KUNR sounding showed about 1500J/kg MLCAPE with
little MLCIN. 80kt jet streak zooming into eastern WY/MT per water
vapour. Convection fired early as expected over WY and is now
heading and develop to the east and north. 0-1km shear not that
great and storms appear to be clustering versus distinct at this
point, limiting supercell and tornado potential. 0-6km bulk shear
increases to 20-25m/s through this evening as jet streak
translates east and southeast boundary layer flow increases.
Severe threat will continue through this evening. As storms move
east and large scale synoptic ascent increases tonight, expect a
fairly large blob of precipitation to move across the CWA as
700-500mb low closes off in WY and moves into ND Tuesday. Low
level moisture convergence may be sufficient to support locally
heavy rain across southern SD tonight. Activity will continue to
lift northeast Tuesday. Temperatures will be near guidance through
the period.

.LONG TERM...(Wednesday Through Monday)
Issued at 218 PM MDT Mon Jun 13 2016

Upper trough across southwest Canada into the northwest CONUS
will deepen for the second half of the week which will allow a
strong upper level ridge to develop over the central CONUS. CWA
will tend to be just on the back side of the ridge with
potentially active southwest flow close by, which suggests small
chances for TSRA warranted. For next weekend, guidance is in
pretty good agreement with ridge flattening some across the
northern tier states resulting a gradual increase in southwest and
then westerly flow aloft. Continued impulses expected to support
small pops for TSRA at times. Temperatures will ramp up
significantly for the second half of the week and then taper off
some for the weekend into early next week.

&&

.AVIATION...(For the 18Z TAFS Through 18Z Tuesday)
Issued At 1132 AM MDT Mon Jun 13 2016

Mainly VFR cigs/vis across the CWA with the exception of portions
of Western SD and the Black Hills where MVFR cigs persist. Daytime
heating should increase cloud bases to VFR this afternoon. Storms
will move from Wyoming into western SD by late afternoon. Some of
the stronger storms could create MVFR/IFR cigs/vis for a period of
time. Activity should push east of CWA after 09z.

&&

.FIRE WEATHER...
Issued At 218 PM MDT Mon Jun 13 2016

Amplifying upper/thermal ridge for Wednesday through Friday will
support very warm to hot temperatures as well as increased chances
for significant mixing and very low relative humidities across the
western half of the CWA. Minimum relative humidities in the teens
look probable during peak heating.

&&

.UNR Watches/Warnings/Advisories...
SD...None.
WY...None.
&&

SHORT TERM...Helgeson
LONG TERM...Helgeson
AVIATION...McKemy
FIRE WEATHER...Helgeson
Hazardous weather outlook, Jun 13, 10:12 AM MST, 5 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
1112 AM MDT MON JUN 13 2016

SDZ001-012-024>031-041-042-044-072>074-WYZ054>058-071-141300-
HARDING-BUTTE-NORTHERN BLACK HILLS-NORTHERN FOOT HILLS-RAPID CITY-
SOUTHERN FOOT HILLS-CENTRAL BLACK HILLS-SOUTHERN BLACK HILLS-
CUSTER CO PLAINS-PENNINGTON CO PLAINS-FALL RIVER-OGLALA LAKOTA-
BENNETT-STURGIS/PIEDMONT FOOT HILLS-SOUTHERN MEADE CO PLAINS-
HERMOSA FOOT HILLS-NORTHERN CAMPBELL-SOUTHERN CAMPBELL-
WESTERN CROOK-WYOMING BLACK HILLS-WESTON-NORTHEASTERN CROOK-
1112 AM MDT MON JUN 13 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWESTERN
SOUTH DAKOTA...SOUTHWESTERN SOUTH DAKOTA...THE BLACK HILLS OF
SOUTH DAKOTA...AND NORTHEAST WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED TO NUMEROUS THUNDERSTORMS WILL DEVELOP DURING THE
AFTERNOON AND EVENING HOURS AS AN UPPER LEVEL SYSTEM CROSSES THE
AREA.

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON
AND EARLY EVENING...ESPECIALLY FROM 100 PM TO 900 PM. THE MAIN
THREATS FROM ANY SEVERE THUNDERSTORMS WILL BE LARGE HAIL AND
DAMAGING WIND GUSTS. AN ISOLATED TORNADO IS POSSIBLE...ESPECIALLY
ACROSS NORTHEAST WYOMING AND OVER FAR WESTERN SOUTH DAKOTA NEAR
THE MONTANA BORDER.

LOCALLY HEAVY RAINFALL MAY OCCUR OVER SOUTHERN SOUTH
DAKOTA...ESPECIALLY THIS EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE FOR THUNDERSTORMS ACROSS MOST OF THE AREA ON
TUESDAY. SEVERE THUNDERSTORMS ARE NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

SDZ002-013-014-032-043-046-047-049-141300-
PERKINS-NORTHERN MEADE CO PLAINS-ZIEBACH-HAAKON-JACKSON-MELLETTE-
TODD-TRIPP-
1112 AM MDT MON JUN 13 2016 /1212 PM CDT MON JUN 13 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWESTERN
SOUTH DAKOTA...SOUTH CENTRAL SOUTH DAKOTA...AND SOUTHWESTERN
SOUTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED TO NUMEROUS THUNDERSTORMS WILL OCCUR LATE THIS
AFTERNOON AND TONIGHT AS AN UPPER LEVEL SYSTEM CROSSES THE AREA.

A FEW STRONG TO MARGINALLY SEVERE STORMS ARE POSSIBLE LATE THIS
AFTERNOON AND EVENING WITH HAIL AND GUSTY WINDS. HEAVY RAINFALL
IS LIKELY WITH SOME OF THESE STORMS THIS EVENING INTO THE
OVERNIGHT HOURS ACROSS SOUTHERN SOUTH DAKOTA.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE FOR THUNDERSTORMS ACROSS MOST OF THE AREA ON
TUESDAY. SEVERE THUNDERSTORMS ARE NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

In the hours before

Special weather statement, Jun 13, 2:54 PM MST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
354 PM MDT MON JUN 13 2016

SDZ026-028-029-074-132245-
HERMOSA FOOT HILLS SD-SOUTHERN BLACK HILLS SD-RAPID CITY SD-
CENTRAL BLACK HILLS SD-
354 PM MDT MON JUN 13 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL CUSTER AND SOUTH
CENTRAL PENNINGTON COUNTIES UNTIL 445 PM MDT...

AT 354 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
NORTHEASTERN CUSTER STATE PARK...OR 9 MILES EAST OF CUSTER...MOVING
NORTHEAST AT 15 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
HERMOSA...KEYSTONE...HAYWARD...ROCKERVILLE...
MOUNT RUSHMORE NATIONAL MEMORIAL...CUSTER STATE PARK...
CUSTER PARK GAME LODGE...CENTER LAKE AND STOCKADE LAKE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM MDT FOR
WEST CENTRAL AND SOUTHWESTERN SOUTH DAKOTA.

LAT...LON 4375 10354 4399 10341 4386 10308 4381 10309
      4368 10336
TIME...MOT...LOC 2154Z 209DEG 15KT 4375 10341

CALDERON
Local storm report, Jun 13, 2:58 PM MST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
358 PM MDT MON JUN 13 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     TSTM WND GST     1 N BEULAH              44.54N 104.08W
06/13/2016  M52 MPH          CROOK              WY   DEPT OF HIGHWAYS

&&

ME
Local storm report, Jun 13, 3:00 PM MST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
400 PM MDT MON JUN 13 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 PM     TSTM WND GST     10 ESE PINE HAVEN       44.29N 104.63W
06/13/2016  M54 MPH          CROOK              WY   DEPT OF HIGHWAYS

&&

ME
Local storm report, Jun 13, 3:05 PM MST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
405 PM MDT MON JUN 13 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0401 PM     HAIL             10 E DOWNTOWN CUSTER    43.77N 103.40W
06/13/2016  E1.50 INCH       CUSTER             SD   TRAINED SPOTTER

&&

MCKEMY
Local storm report, Jun 13, 3:16 PM MST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
416 PM MDT MON JUN 13 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0217 PM     TSTM WND GST     MOORCROFT               44.27N 104.95W
06/13/2016  M75 MPH          CROOK              WY   MESONET

&&

WFO UNR
Local storm report, Jun 13, 3:32 PM MST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
432 PM MDT MON JUN 13 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0427 PM     FUNNEL CLOUD     7 E HAYWARD             43.89N 103.19W
06/13/2016                   PENNINGTON         SD   BROADCAST MEDIA

&&

MCKEMY

The radar

The Rapid City radar (KUDX), 174 km away, was scanning. The volume nearest the first event began at 22:40 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Harding

When
June 13, 3:42 PM MST to 3:56 PM MST
Where
Harding County, (2wx)buffalo
Measured
57 kt (66 mph) measured gust
Reported by
ASOS
Coordinates
45.600, -103.550

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2016Every state in 2016This day in weather historyWarnings in South Dakota, June 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 639605.